Alert archive / South Dakota / Winter Storm Warnings in 2017

Winter Storm Warning 2, NWS Aberdeen, SD

February 22, 2017Buffalo County, Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this winter storm warning at Feb 22, 2017, 3:20 PM CST for Buffalo County, Jones County, Lyman County, South Dakota. It took effect at Feb 23, 2017, 9:00 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2017, 3:20 PM CST (21:20 UTC)
In effect from
Feb 23, 2017, 9:00 AM CST
Expired
Feb 23, 2017, 12:13 PM CST
In force
3 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Jones County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 203 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWUS43 KABR 222120
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
320 PM CST Wed Feb 22 2017

MNZ046-SDZ008-222230-
/O.CAN.KABR.WS.A.0002.170224T0000Z-170225T0000Z/
Big Stone-Roberts-
Including the cities of Ortonville and Sisseton
320 PM CST Wed Feb 22 2017

...WINTER STORM WATCH IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Winter
Storm Watch. 

$$

SDZ045-048-051-230530-
/O.UPG.KABR.WS.A.0002.170223T1800Z-170224T1800Z/
/O.NEW.KABR.WS.W.0002.170223T1500Z-170225T0000Z/
Jones-Lyman-Buffalo-
Including the cities of Murdo, Kennebec, and Fort Thompson
320 PM CST Wed Feb 22 2017

...WINTER STORM WARNING IN EFFECT FROM 9 AM THURSDAY TO 6 PM CST
FRIDAY...

The National Weather Service in Aberdeen has issued a Winter
Storm Warning for heavy snow and blowing snow...which is in 
effect from 9 AM Thursday to 6 PM CST Friday. The Winter Storm 
Watch is no longer in effect.

* Timing...Expect snow to develop around 9 AM Thursday and then
  diminish around noon Friday. 

* Precipitation Rates...The heaviest snowfall rates will occur 
  between noon and 6 PM Thursday. 

* Snow Accumulations...Total snow accumulations of 7 to 10 
  inches are expected. 

* Winds / Visibilities...Winds gusting as high as 40 mph will 
  cause areas of blowing and drifting snow. In addition...areas 
  of poor visibility are expected. 

* Impacts...Plan on difficult driving conditions...including 
  during the evening commute on Thursday.

Precautionary/Preparedness actions...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel...keep an extra
flashlight...food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

&&

$$

SDZ033-035>037-230530-
/O.EXT.KABR.WS.A.0002.170223T1500Z-170224T1800Z/
Stanley-Hughes-Hyde-Hand-
Including the cities of Mission Ridge, Pierre, Highmore, 
and Miller
320 PM CST Wed Feb 22 2017 /220 PM MST Wed Feb 22 2017/

...WINTER STORM WATCH NOW IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

The Winter Storm Watch is now in effect from Thursday morning
through Friday morning. 

* Timing...snow is possible from Thursday morning through Friday 
  morning. 

* Snow Accumulations...Total snow accumulations of 4 to 7 inches 
  are possible. 

* Winds / Visibilities...Winds gusting as high as 40 mph could 
  cause areas of blowing and drifting snow. In addition...areas 
  of poor visibility are possible. 

* Impacts...Plan on difficult driving conditions.

Precautionary/Preparedness actions...

A winter storm watch means there is potential for significant
snow...sleet or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

SDZ018>023-230530-
/O.CON.KABR.WS.A.0002.170224T0000Z-170225T0000Z/
Spink-Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Redfield, Clark, Watertown, Milbank, 
Hayti, and Clear Lake
320 PM CST Wed Feb 22 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

* Timing...snow is possible from Thursday evening through Friday 
  afternoon. 

* Snow Accumulations...Total snow accumulations of 2 to 5 inches 
  are possible. 

* Winds / Visibilities...Winds gusting as high as 45 mph could 
  cause widespread blowing and drifting snow. In 
  addition...significant reductions in visibility are possible. 
  Tree branches could fall as well. 

* Impacts...Plan on difficult driving conditions...including 
  during the morning commute on Friday.

Precautionary/Preparedness actions...

A winter storm watch means there is potential for significant
snow...sleet or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$
TMT
3 follow-up statements
581 
WWUS43 KABR 230524
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
1124 PM CST Wed Feb 22 2017


SDZ018-019-021-230630-
/O.CAN.KABR.WS.A.0002.170224T0000Z-170225T0000Z/
Spink-Clark-Grant-
Including the cities of Redfield, Clark, and Milbank
1124 PM CST Wed Feb 22 2017

...WINTER STORM WATCH IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Winter
Storm Watch. 

$$

SDZ045-048-051-231330-
/O.CON.KABR.WS.W.0002.170223T1500Z-170225T0000Z/
Jones-Lyman-Buffalo-
Including the cities of Murdo, Kennebec, and Fort Thompson
1124 PM CST Wed Feb 22 2017

...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 AM THURSDAY TO
6 PM CST FRIDAY...

* Timing...Expect snow to develop around 9 AM Thursday and then 
  diminish around 6 PM Friday. 

* Precipitation Rates...The heaviest snowfall rates will occur 
  between noon and 6 PM Thursday. 

* Snow Accumulations...Total snow accumulations of 5 to 8 inches 
  are expected. 

* Winds / Visibilities...Winds gusting as high as 40 mph will 
  cause areas of blowing and drifting snow. In addition...areas 
  of poor visibility are expected. 

* Impacts...Plan on difficult driving conditions...including 
  during the evening commute on Thursday.

Precautionary/Preparedness actions...

A winter storm warning for snow means severe winter weather
conditions are expected. If you must travel...keep an extra
flashlight...food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

&&

$$

SDZ033-035>037-231330-
/O.CON.KABR.WS.A.0002.170223T1500Z-170224T1800Z/
Stanley-Hughes-Hyde-Hand-
Including the cities of Mission Ridge, Pierre, Highmore, 
and Miller
1124 PM CST Wed Feb 22 2017 /1024 PM MST Wed Feb 22 2017/

...WINTER STORM WATCH REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/
THURSDAY THROUGH FRIDAY MORNING...

* Timing...snow is possible from 9 AM CST /8 AM MST/ Thursday 
  through Friday morning. 

* Snow Accumulations...Total snow accumulations of 2 to 4 inches 
  are possible. 

* Winds / Visibilities...Winds gusting as high as 40 mph could 
  cause areas of blowing and drifting snow. In addition...areas 
  of poor visibility are possible. 

* Impacts...Plan on difficult driving conditions.

Precautionary/Preparedness actions...

A winter storm watch means there is potential for significant
snow...sleet or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

SDZ020-022-023-231330-
/O.CON.KABR.WS.A.0002.170224T0000Z-170225T0000Z/
Codington-Hamlin-Deuel-
Including the cities of Watertown, Hayti, and Clear Lake
1124 PM CST Wed Feb 22 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

* Timing...snow is possible from Thursday evening through Friday 
  afternoon. 

* Snow Accumulations...Total snow accumulations of 2 to 5 inches 
  are possible. 

* Winds / Visibilities...Winds gusting as high as 45 mph could
  cause widespread blowing and drifting snow. In
  addition...significant reductions in visibility are possible.  

* Impacts...Plan on difficult driving conditions...including 
  during the morning commute on Friday.

Precautionary/Preparedness actions...

A winter storm watch means there is potential for significant
snow...sleet or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

Connelly
193 
WWUS43 KABR 230922
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
322 AM CST Thu Feb 23 2017


SDZ020-022-023-231030-
/O.CAN.KABR.WS.A.0002.170224T0000Z-170225T0000Z/
Codington-Hamlin-Deuel-
Including the cities of Watertown, Hayti, and Clear Lake
322 AM CST Thu Feb 23 2017

...WINTER STORM WATCH IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Winter
Storm Watch. 

$$

SDZ045-048-051-231730-
/O.EXT.KABR.WS.W.0002.170223T1500Z-170224T1800Z/
Jones-Lyman-Buffalo-
Including the cities of Murdo, Kennebec, and Fort Thompson
322 AM CST Thu Feb 23 2017

...WINTER STORM WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO
NOON CST FRIDAY...

The Winter Storm Warning is now in effect from 9 AM this morning
to noon CST Friday. 

* Timing...Expect snow to develop through the morning hours and 
  then diminish around noon Friday. 

* Precipitation Rates...The heaviest snowfall rates will occur 
  between noon and 6 PM this evening. 

* Snow Accumulations...Total snow accumulations of 4 to 8 inches 
  are expected. 

* Winds / Visibilities...Winds gusting as high as 40 mph will 
  cause areas of blowing and drifting snow. In addition...areas 
  of poor visibility are expected. 

* Impacts...Plan on difficult driving conditions...including 
  during the evening commute.

Precautionary/Preparedness actions...

A winter storm warning for snow means severe winter weather
conditions are expected. If you must travel...keep an extra
flashlight...food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

&&

$$

SDZ033-035>037-231730-
/O.UPG.KABR.WS.A.0002.170223T1500Z-170224T1800Z/
/O.NEW.KABR.WW.Y.0008.170223T1500Z-170224T1800Z/
Stanley-Hughes-Hyde-Hand-
Including the cities of Mission Ridge, Pierre, Highmore, 
and Miller
322 AM CST Thu Feb 23 2017 /222 AM MST Thu Feb 23 2017/

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/
THIS MORNING TO NOON CST /11 AM MST/ FRIDAY...

The National Weather Service in Aberdeen has issued a Winter
Weather Advisory for snow...which is in effect from 9 AM CST /8 
AM MST/ this morning to noon CST /11 AM MST/ Friday. The Winter 
Storm Watch is no longer in effect. 

* Timing...Expect snow to develop through the morning hours and 
  then diminish around noon Friday.

* Precipitation Rates...The heaviest snowfall rates will occur 
  between noon and 6 PM this evening. 

* Snow Accumulations...Total snow accumulations of 1 to 4 inches 
  are expected. 

* Winds / Visibilities...Winds gusting as high as 40 mph will 
  cause areas of blowing and drifting snow. In addition...areas 
  of poor visibility are expected. 

* Impacts...Plan on slippery road conditions...including during 
  the evening commute.

Precautionary/Preparedness actions...

A winter weather advisory for snow means periods of snow will
cause primarily travel difficulties. be prepared for snow covered
roads and limited visibilities...and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Connelly
455 
WWUS43 KABR 231813
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
1213 PM CST Thu Feb 23 2017

SDZ045-048-051-240215-
/O.CAN.KABR.WS.W.0002.000000T0000Z-170224T1800Z/
/O.NEW.KABR.WW.Y.0009.170223T1813Z-170224T1800Z/
Jones-Lyman-Buffalo-
Including the cities of Murdo, Kennebec, and Fort Thompson
1213 PM CST Thu Feb 23 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Aberdeen has issued a Winter
Weather Advisory for snow and blowing snow...which is in effect 
until noon CST Friday. The Winter Storm Warning has been 
cancelled. 

* Timing...Expect snow to continue...diminishing around noon 
  Friday. 

* Precipitation Rates...The heaviest snowfall rates will occur 
  until 6 PM this evening. 

* Snow Accumulations...Additional snow accumulations of 3 to 6 
  inches are expected. 

* Winds / Visibilities...Winds gusting as high as 35 mph will 
  cause areas of blowing and drifting snow. In addition...areas 
  of poor visibility are expected. 

* Impacts...Plan on difficult driving conditions...including 
  during the evening commute.

Precautionary/Preparedness actions...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and low visibility will cause primarily travel 
difficulties. Be prepared for snow covered roads and limited 
visibility...and use caution while driving. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

SDZ033-035>037-231915-
/O.CAN.KABR.WW.Y.0008.000000T0000Z-170224T1800Z/
Stanley-Hughes-Hyde-Hand-
Including the cities of Mission Ridge, Pierre, Highmore, 
and Miller
1213 PM CST Thu Feb 23 2017 /1113 AM MST Thu Feb 23 2017/

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Winter
Weather Advisory. 

$$
TMT

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Feb 22, 11:30 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 22, 11:30 AM CST, 3 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1130 AM CST Wed Feb 22 2017

.UPDATE...
Issued at 1127 AM CST Wed Feb 22 2017

See updated aviation discussion below.

UPDATE Issued at 1034 AM CST Wed Feb 22 2017

Continue to watch an area of showers with isolated thunder moving
east along the ND/SD border. At times, this cluster is actually
producing pea sized hail. Have made a few adjustments to POPs
based on current radar trends. Otherwise, expecting partly to
mostly cloudy skies today, with cooler temperatures over northern
areas. Based on low level cold air advection patterns today over
the northern tier of counties, have dropped highs there just a
touch. Still seeing some fog across the extreme northeast CWA and
had already inserted that into the forecast earlier this morning.
Shortwave energy moving east across the Dakotas today and may see
some of this wrap-around activity move into the northern counties
by this afternoon. Latest model data coming in suggests the storm
system for tomorrow and Friday may be south of the watch area and
may need to make some adjustments to the current watch counties.

&&

.SHORT TERM...(Today through Friday Afternoon)
Issued at 421 AM CST Wed Feb 22 2017

Southwest flow aloft and some minor weak waves are helping to
generate high based showers this am. CAMs continue this trend for
most of the day, although exact tracks seem to vary across the
forecast area. Added mention of thunder with the steep mid level
lapse rates evident in NAM BUFKIT soundings.

We also can see a backdoor front has now moved through the northern
half of the CWA. Low level cooling is expected through the day. Add
in the cloud cover and thus anticipate temperatures will probably
stall at some point before falling this afternoon. Upstream
observations also indicate some stratus/fog and light drizzle, which
may also move south into the CWA later today.

Main focus will be the shortwave ejecting into the Central Plains
Thursday, lingering into Friday. NAM/GFS BUFKIT soundings suggest
that there will be enough cold air within the profile to support a
predominantly snow P-Type, which is backed up by GEFS ensemble P-
Types. BUFKIT profiles also suggest a deep dendritic growth zone
with omega values centered therein, topping out between 10 and 20
microbars. Q vectors point to an interaction between the
departing right entrance region and an approaching left exit
region phasing just to our south, which explains the rapidly
deepening low, down to 989mb over northwest Iowa in the GFS, and
high omega values.

With an ideal set up for heavy snow in SD/NE, the main question is
how far north this will extend. The GFS is the preferred model at
this point, as it has shown a slight shift to the north. The
ECMWF/Canadian have also been rather consistent with the more
southward track, and fail to bring much precipitation into even the
southern CWA. The NAM is an extreme outlier with its preposterous
QPF/Snow amounts thanks to 40 microbars of lift. SREF supports
numbers closer to the GFS, with a 30-60% chance of exceeding 8
inches across southern CWA counties.

GFS 1/2km winds increase 40-50kts out of the northeast, with NAM
BUFKIT mixed winds in the 20-30kt sustained with 40kt gusts -
although again am using caution as the NAM has much stronger winds
about this system. Regardless, expect strong winds in combination
with the snow to cause significant visibility issues. Due to the
combination of SREF probabilities/GFS snow totals, and impact from
blowing snow, have issued a winter storm watch for central and
northeast counties.

.LONG TERM...(Friday Evening through Tuesday)
Issued at 421 AM CST Wed Feb 22 2017

By the start of the weekend, winds and perhaps some blowing snow
across the east will be all that's left of the storm system slated
to impact the region at the end of the week. As troughing or more
zonal flow and resultant lower upper level heights dominate the
extended, temperatures will return to more typical readings for late
February. Highs in the upper 20s to 30s are expected through the
middle of next week.

While some isolated areas of snow showers will be possible over the
weekend as shortwaves move through the upper flow, the next best
chance of accumulating snow will be Monday night through Tuesday
night. A surface low will traverse the central plains and an upper
low will dip into the Dakotas providing some additional energy. Any
snow accumulations appear to be light at this time, around 2 inches
or less.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1127 AM CST Wed Feb 22 2017

VFR conditions during the early afternoon hours will give way to
an area of MVFR cigs overspreading the region later this afternoon
and this evening. Also, look for an area of snow to approach the
southwestern CWA Thursday morning, with MVFR vsbys possible,
including at KPIR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Thursday afternoon through Friday
     morning for SDZ033-035>037-045-048-051.

     Winter Storm Watch from Thursday evening through Friday
     afternoon for SDZ008-018>023.

MN...Winter Storm Watch from Thursday evening through Friday
     afternoon for MNZ046.

&&

UPDATE...TMT
SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...Parkin
Hazardous weather outlook, Feb 22, 3:38 AM CST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
338 AM CST Wed Feb 22 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
338 AM CST Wed Feb 22 2017 /238 AM MST Wed Feb 22 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Showers and Thundershowers will continue to pass through the
forecast area through the morning and afternoon hours. No
hazardous weather is expected with these showers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

We continue to monitor a storm system that will rapidly intensity
as it moves into the Central Plains Thursday. Recent model runs
have trended the storm track northward, and as such we now have
the potential to see significant accumulations along and south of
highway 14 in central South Dakota and for much of northeast
South Dakota and western Minnesota. There still remains a high
degree of uncertainty as to how far north accumulating snow will
fall, as well as how far north the heaviest snow will extend.
Strong winds are also expected around this system, particularly
Thursday night and Friday. With falling snow and strong winds,
expect poor visibility and hazardous travel conditions.
Improvement is expected during the day Friday as the system moves
to the east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:51 PM CSTSpecial Weather StatementABRCampbell54 min
Feb 22, 2:58 AM CSTWinter Storm WatchABRBuffalo, Clark, Codington, Deuel, Grant, Hamlin and 8 more24 hr

Nearby

Winter Storm Warnings in South Dakota, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.